‘Zombie’ Drug Flakka Overdose Hits Gold Coast: Police Prepare for Worst


Sixteen people on the Gold Coast overdosed on what police officers believe is the mystery designer drug flakka on the weekend. A senior Queensland paramedic says this is the worst incident of its kind he has witnessed during his career spanning 24 years.

The authorities have not confirmed that the individuals actually used the drug flakka, and toxicology tests are still determining the causes. Nevertheless, they say that the symptoms of these users, which are now in serious condition, are similar to the symptoms of wild hallucinations attributed to Alpha-PVP or flakka.

“We are concerned. We have the V8s coming up and people will be here with their families so we want to get the message out there about the risks of these dangerous drugs,” points out senior operations supervisor of the QAS Stephen Burns. Burns adds that this is the largest cohort he has ever seen.

Flakka is a crystalline white or pink drug that looks like gravel. Users can smoke, snort or inject it into their system. It produces the same effects as ecstasy and methamphetamine.

Experts say that the drug can cause excited delirium, as shown by violent behavior, body temperature spikes or hyperthermia, paranoia as well as the feeling of increased strength. Usually, users rip their clothes and run out into the street violently and it takes several police officers to take them down. If they do not receive medical help as soon as possible, they could die.

Burns says that flakka users not only put their own lives at risk, they also pose a threat to others. The drug produces a hallucinogenic effect and users do not understand what is going on.

Superintendent Michelle Stenner added that users are making a stupid choice when they take the drug. Usually, it is the young people who fall victims to drug dealers, suppliers and manufacturers who want to exploit them.


To Top